Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Missoula, MT

July 10, 2004Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2004, 7:19 PM MDT for Missoula County, Montana. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2004, 7:19 PM MDT (01:19 UTC)
Expired
Jul 10, 2004, 8:00 PM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:37 PM MDTHAIL 0.55 Se Clinton, MTALSO REPORTED WIND GUST OF 50 MPH
Jul 10, 7:55 PM MDTHAIL 0.75Potomac, MTALSO REPORTED .22 INCH OF RAIN IN 20 MINUTES
Jul 10, 7:56 PM MDTHAIL 0.75Potomac, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 110119
SVRMSO
MTC063-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 708 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES SOUTH OF CLINTON...OR ABOUT 21 MILES SOUTHEAST OF MISSOULA...
  MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POTOMAC.

LARGE HAIL UP TO 3/4 INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM.  
IN ADDITION...DAMAGING WINDS IN EXCESS OF 55 MPH ARE 
POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR 
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE 
CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4677 11375 4672 11358 4687 11340 4694 11360

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:12 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 10, 7:12 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
712 PM MDT SAT JUL 10 2004

.UPDATE...UPDATING THE ZONES TO REMOVE THE SEVERE THUNDERSTORM
WATCH IN LEMHI COUNTY.

.PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY NIGHT. ONGOING
FORECAST FOR AFTERNOON AND EVENING CONVECTION APPEARS TO BE ON TRACK.
MADE ONLY MINOR CHANGES TO GRIDS. ETA AND GFS IN AGREEMENT WITH A
STRONG TROUGH APPROACHING FROM VANCOUVER ISLAND AND WARM UNSTABLE AIR
BEING TRANSPORTED OVER THE REGION BY THE SOUTHWEST FLOW.

FOR SATURDAY, EXTENT AND SEVERITY OF AFTERNOON CONVECTION WILL BE
THE PRIMARY CONCERN. IN THE NORTH, POSSIBILITY OF HAIL AND LOCALLY
STRONG WINDS. IN THE SOUTH, DOWNBURST WINDS WILL BE THE MAIN THREAT.

FOR SUNDAY, THE UPPER FLOW WILL SHIFT MORE WESTERLY OVER THE NORTH
SO EXPECT SHOWERS TO BE FINISHED BY MORNING. SOUTHWEST FLOW OVER THE
SOUTH MAY CAUSE AFTERNOON CONVECTION.

MONDAY THROUGH SATURDAY...UPPER RIDGE LOOKS TO CONTINUE
THROUGH THE NEXT WEEK. THIS SCENARIO WILL KEEP THE VERY WARM AND
MAINLY DRY CONDITIONS OVER THE REGION THROUGH THE WEEK. WITH ALL
THE SURFACE HEATING AND SOME WEAK RIPPLES IN THE UPPER LEVEL
SOUTHWEST FLOW...AFTERNOON AND EVENING CONVECTION CAN NOT BE RULED
OUT. ALTHOUGH MOST SHOULD BE CONFINED TO HIGHER TERRAIN. MODELS
STILL TRYING TO ADVERTISE A PATTERN CHANCE TO COOLER AND WETTER BY
THE END OF THE PERIOD...BUT GIVEN STRENGTH OF RIDGE THIS SEEMS A
TOUGH SOLUTION TO VERIFY. THEREFORE...WILL ONLY NUDGE THINGS COOLER
AND KEEP WITH SLIGHT CHANCE PRECIPITATION.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH MTZ006-007-043 UNTIL 8 PM MDT.
ID...NONE.
&&

UPDATE/NESTER/ADAIR
PREVIOUS/KREYENHAGEN/MWJ//MEAD
Hazardous weather outlook, Jul 10, 6:50 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
650 PM MDT (550 PM PDT) SAT JUL 10 2004

IDZ009-010-MTZ001>007-043-110600-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
650 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... THIS EVENING

A WARM AND UNSTABLE AIR MASS WILL CONTINUE TO PROMOTE THE
DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS WESTERN
MONTANA AND LEMHI COUNTY OF NORTH-CENTRAL IDAHO. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS IN PARTS OF WEST
CENTRAL AND SOUTHWEST MONTANA. PLEASE SEE GTFSPSMSO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 6:30 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT (530 PM PDT) SAT JUL 10 2004

IDZ009-010-110200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT
SEVERE STORMS ARE NOT ANTICIPATED.

MTZ006-007-043-110200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8
   PM MDT....

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE...
GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 7:00 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
700 PM MDT (600 PM PDT) SAT JUL 10 2004

IDZ009-010-110105-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
700 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT
SEVERE STORMS ARE NOT ANTICIPATED.

MTZ006-007-043-110200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8
   PM MDT....

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE...
GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:12 PM MDTSevere Thunderstorm WarningMSOMissoula48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.